Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 839, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2017, 2:11 PM CDT for Lincoln County, Pottawatomie County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2017, 2:11 PM CDT (19:11 UTC)
- Expired
- Sep 17, 2017, 3:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, OK, Pottawatomie County, OK
The radar
The Norman radar (KTLX), 45 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
671
WUUS54 KOUN 171911
SVROUN
OKC081-125-172000-
/O.NEW.KOUN.SV.W.0839.170917T1911Z-170917T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
211 PM CDT SUN SEP 17 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in central Oklahoma...
North central Pottawatomie County in central Oklahoma...
* Until 300 PM CDT
* At 211 PM CDT, a severe thunderstorm was located near Meeker,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shawnee, Chandler, Prague, Meeker, Davenport, Sparks, Kendrick and
Aydelotte.
This includes the following highways...
Interstate 40 near mile marker 183.
Interstate 44 between mile markers 168 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3538 9698 3550 9708 3581 9680 3563 9662
3552 9663
TIME...MOT...LOC 1911Z 232DEG 17KT 3547 9694
HAIL...1.00IN
WIND...60MPH
$$
033 follow-up statements
126
WWUS54 KOUN 171917
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
217 PM CDT SUN SEP 17 2017
OKC081-125-172000-
/O.CON.KOUN.SV.W.0839.000000T0000Z-170917T2000Z/
Lincoln OK-Pottawatomie OK-
217 PM CDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN LINCOLN AND NORTH CENTRAL POTTAWATOMIE COUNTIES...
At 217 PM CDT, a severe thunderstorm was located near Meeker, moving
northeast at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Shawnee, Chandler, Prague, Meeker, Davenport, Sparks, Kendrick and
Aydelotte.
This includes the following highways...
Interstate 40 near mile marker 183.
Interstate 44 between mile markers 168 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3538 9698 3550 9708 3581 9680 3563 9662
3552 9663
TIME...MOT...LOC 1917Z 232DEG 17KT 3549 9691
HAIL...1.25IN
WIND...70MPH
$$
03202
WWUS54 KOUN 171945
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
245 PM CDT SUN SEP 17 2017
OKC081-125-172000-
/O.CON.KOUN.SV.W.0839.000000T0000Z-170917T2000Z/
Lincoln OK-Pottawatomie OK-
245 PM CDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN LINCOLN AND NORTH CENTRAL POTTAWATOMIE COUNTIES...
At 245 PM CDT, a severe thunderstorm was located 4 miles west of
Prague, moving east at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Shawnee, Prague, Meeker, Sparks and Aydelotte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3540 9692 3555 9694 3570 9669 3563 9662
3552 9663
TIME...MOT...LOC 1945Z 249DEG 15KT 3549 9676
HAIL...1.25IN
WIND...70MPH
$$
03234
WWUS54 KOUN 171953
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
253 PM CDT SUN SEP 17 2017
OKC081-125-172002-
/O.EXP.KOUN.SV.W.0839.000000T0000Z-170917T2000Z/
Lincoln OK-Pottawatomie OK-
253 PM CDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN AND NORTH
CENTRAL POTTAWATOMIE COUNTIES WILL EXPIRE AT 300 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
extreme southeastern Lincoln County and northeastern Pottawatomie
County near Centerview.
LAT...LON 3540 9692 3555 9694 3570 9669 3563 9662
3552 9663
TIME...MOT...LOC 1952Z 232DEG 17KT 3551 9674
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 7:53 AM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Sep 17, 7:53 AM CDT, 6 hours 18 minutes before
Area Forecast Discussion National Weather Service Norman OK 753 AM CDT Sun Sep 17 2017 ...Update... && .DISCUSSION... Just sent a minor update to follow radar trends. The forecast remains in good shape. Convective coverage has increased across portions of central Oklahoma into northeast Oklahoma over the last hour or two where subtle moistening in mid levels was seen in 12z OUN sounding. We confined higher probabilities to generally east of a line from Stillwater to OKC to Holdenville through mid- morning, aligned with enhanced mid-level moisture in models. Parcels seem to be originating around 800-700 mb yielding modest instability (~750 J/kg MUCAPE). Overall weak convection and lack of boundary layer mixing/momentum transfer potential will limit strong/severe potential this morning. Also adjusted winds based on latest obs and short term guidance for a slightly further south frontal position. BRB && .PREV DISCUSSION... /issued 717 AM CDT Sun Sep 17 2017/ ..Aviation Discussion... AVIATION... For the 12z TAFs: Isolated to scattered convection has increased over the last couple of hours from central Oklahoma into southwest Oklahoma. A few lightning strikes have been observed just north of OKC, but just outside of the 10 nm ring, and direct impact to either OKC by these storms is not expected. Weaker convection without any observed lightning yet is occurring near Lawton up to Chickasha. Vicinity showers were included at other TAF sites this morning. 20-40 percent coverage of convection is expected to continue through the day with northern TAF sites having the greatest chance of being impacted, particularly PNC. Otherwise generally light winds and VFR conditions are expected. PREV DISCUSSION... /issued 333 AM CDT Sun Sep 17 2017/ DISCUSSION... Main concerns will be rain chances next couple of days, the hot temperatures/associated elevated fire weather concerns and finally development of western trough and its impacts on the southern Plains by the end of the forecast period. Weak surface cold front will continue to push slowly south this morning, before retreating back north late today and tonight. Widely scattered showers and thunderstorms will remain possible during the day today. Expect to see an increase in activity tonight as a wave moves out of the Rockies into the plains, convection should develop. Highest chances remain across northern half of Oklahoma. Instability should be sufficient for a few strong storms. Still appears that we will see an overall lull in the rain/storm chances for much of the work week as any large scale forcing is lacking. However, some isolated activity remains possible nearly everyday as tropical fetch remains. Best chance would appear to be late Wednesday into Wednesday night as a cold front pushes south into the area, however warm mid-level temps may limit our chances even then. Our attention then turns to large western trough that takes shape by the end of the week. The more recent model runs want to develop a closed low. However, the 00Z run of the GFS does keep the system open and a bit more progressive compared to the ECMWF, which keeps the closed low scenario. Have continued to trend precip chances higher for next weekend, especially across the west, but confidence is not high enough, because of model differences, to go more than high chance category. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 88 69 90 71 / 50 30 20 10 Hobart OK 91 67 92 70 / 30 30 10 20 Wichita Falls TX 95 70 94 72 / 20 20 10 10 Gage OK 78 64 91 67 / 40 40 10 20 Ponca City OK 83 68 88 69 / 40 50 40 20 Durant OK 91 70 92 71 / 10 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 12/03
Hazardous weather outlook, Sep 17, 11:53 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1153 AM CDT Sun Sep 17 2017 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1153 AM CDT Sun Sep 17 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated to scattered thunderstorms will occur this afternoon across portions of central, western and northern Oklahoma and possible portions of western north Texas. Storm intensity may increase later this afternoon as instability increases. Although the threat of severe thunderstorms is low, a few storms could produce brief strong to possibly severe wind gusts up to 60 mph and possibly hail up to quarter size late this afternoon. Later this evening and tonight, thunderstorms over the Texas Panhandle could consolidate into a cluster of storms and move into western Oklahoma. Thunderstorm intensity should decrease overnight as storms continue eastward. Strong wind gusts are possible, but severe thunderstorms are unlikely. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Remnant thunderstorms will be possible Monday morning across portions of central and eastern Oklahoma. Additional thunderstorms may develop Monday afternoon across northern Oklahoma, where there is Marginal Risk for strong to severe thunderstorms. Hail and gusty winds are the primary hazards. A low chance of thunderstorms will return on Thursday with increasing chances of thunderstorms toward the upcoming weekend. Locally heavy rainfall will be possible, especially by Saturday. .Fire Weather... Elevated fire weather conditions will be possible across portions of Oklahoma and north Texas from Tuesday through Friday of this week due to hot temperatures, breezy conditions, and low relative humidity. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Sep 17, 12:51 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1251 PM CDT SUN SEP 17 2017
OKZ012-171830-
Garfield OK-
1251 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Garfield County Until 130
PM CDT...
AT 1246 PM CDT, a strong thunderstorm was located near Drummond,
moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 40 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Enid, Waukomis, Garber, Lahoma, Drummond, Breckenridge, Fairmont,
Vance Air Force Base and North Enid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3639 9753 3616 9807 3617 9810 3638 9810
3659 9773
TIME...MOT...LOC 1746Z 235DEG 18KT 3627 9800
03Special weather statement, Sep 17, 1:43 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 143 PM CDT SUN SEP 17 2017 OKZ028-029-171930- Cleveland OK-McClain OK- 143 PM CDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Cleveland and west central McClain Counties Until 230 PM CDT... AT 138 PM CDT, a strong thunderstorm was located near Goldsby, moving northeast at 20 MPH. HAZARDS INCLUDE... Hail up to the size of pennies... Wind gusts near 40 to 50 mph... Reduced visibility due to heavy rainfall... Frequent cloud to ground lightning... Locations impacted include... Norman, Moore, Newcastle, Noble, Goldsby, Washington, Cole, Stanley Draper Lake and southwestern Lake Thunderbird. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3525 9723 3501 9749 3512 9761 3538 9737 TIME...MOT...LOC 1838Z 225DEG 16KT 3512 9749 03
Special weather statement, Sep 17, 1:48 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 148 PM CDT SUN SEP 17 2017 OKZ019-025-026-171930- Oklahoma OK-Logan OK-Lincoln OK- 148 PM CDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR eastern Oklahoma...southeastern Logan and southwestern Lincoln Counties Until 230 PM CDT... AT 143 PM CDT, a strong thunderstorm was located 4 miles southwest of Wellston, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of pennies... Wind gusts to 50 MPH... Reduced visibility due to heavy rainfall... Frequent cloud to ground lightning... Locations impacted include... Southeastern Edmond, Midwest City, Chandler, Choctaw, Harrah, Jones, Nicoma Park, Luther, Wellston, Carney, Tryon, Arcadia, Sparks, Warwick and Fallis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3544 9731 3563 9739 3594 9697 3564 9673 TIME...MOT...LOC 1843Z 248DEG 16KT 3563 9710 03
Special weather statement, Sep 17, 2:04 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
204 PM CDT SUN SEP 17 2017
OKZ008-013-171945-
Kay OK-Noble OK-
204 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR Kay and northern Noble Counties
Until 245 PM CDT...
AT 202 PM CDT, a strong thunderstorm was located near Red Rock,
moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 40 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Ponca City, Blackwell, Tonkawa, Newkirk, Kaw City, Red Rock, Marland,
Kildare, Chilocco, Kaw Lake, Hardy, Sooner Lake, Ceres and Peckham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
3668 9693 3669 9705 3666 9706 3660 9704
3659 9706 3659 9704 3660 9691 3656 9689
3656 9690 3651 9703 3646 9703 3632 9726
3647 9740 3700 9724 3700 9675
TIME...MOT...LOC 1902Z 233DEG 34KT 3646 9722
03Special weather statement, Sep 17, 2:08 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
208 PM CDT SUN SEP 17 2017
OKZ026-029-030-172000-
Pottawatomie OK-Cleveland OK-Lincoln OK-
208 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie...
eastern Cleveland and south central Lincoln Counties Until 300 PM
CDT...
AT 207 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Meeker to near Pink to near Slaughterville, moving
northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Eastern Norman, Shawnee, Tecumseh, Noble, Slaughterville, McLoud,
Lexington, Pink, Meeker, Earlsboro, Tribbey, Johnson, Etowah,
Brooksville, Macomb, Stella, Dale, Lake Thunderbird, Bethel Acres and
Little Axe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3541 9676 3541 9677 3523 9678 3500 9733
3508 9735 3509 9738 3528 9729 3538 9720
3538 9714 3543 9714 3553 9705 3563 9674
TIME...MOT...LOC 1907Z 223DEG 17KT 3555 9690 3526 9713 3506 9736
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 10:38 PM CDT | Special Weather Statement | OUN | Caddo | 37 min |
| Sep 16, 11:52 PM CDT | Special Weather Statement | OUN | Custer, Dewey, Washita | 38 min |
| Sep 17, 12:51 PM CDT | Special Weather Statement | OUN | Garfield | 39 min |
| Sep 17, 1:43 PM CDT | Special Weather Statement | OUN | Cleveland | 47 min |
| Sep 17, 1:48 PM CDT | Special Weather Statement | OUN | Lincoln | 42 min |
| Sep 17, 2:04 PM CDT | Special Weather Statement | OUN | Kay, Noble | 41 min |
| Sep 17, 2:08 PM CDT | Special Weather Statement | OUN | Cleveland, Pottawatomie | 52 min |
| Sep 17, 2:34 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 41 min |
| Sep 17, 2:51 PM CDT | Special Weather Statement | OUN | Seminole | 39 min |
| Sep 17, 3:03 PM CDT | Special Weather Statement | OUN | Jefferson | 42 min |
| Sep 17, 3:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 34 min |
| Sep 17, 3:39 PM CDT | Special Weather Statement | OUN | Hughes | 36 min |
| Sep 17, 3:52 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 53 min |
| Sep 17, 3:54 PM CDT | Special Weather Statement | OUN | Love | 36 min |
| Sep 17, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Love | 45 min |
| Sep 17, 4:17 PM CDT | Areal Flood Advisory | OUN | Hughes | 3 hr |
| Sep 17, 4:42 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 48 min |
| Sep 17, 5:10 PM CDT | Special Weather Statement | OUN | Pontotoc | 50 min |
| Sep 17, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.